Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 286, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 13, 2024, 6:36 AM EDT for Chattahoochee County, Muscogee County, Stewart County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2024, 6:36 AM EDT (10:36 UTC)
- Expired
- Sep 13, 2024, 7:15 AM EDT
- In force
- 39 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chattahoochee County, GA, Muscogee County, GA, Stewart County, GA
The radar
The Maxwell AFB radar (KMXX), 85 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 363 m²/s²
- 0-3 km storm-relative helicity
- 806 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
257
WUUS52 KFFC 131036
SVRFFC
GAC053-215-259-131115-
/O.NEW.KFFC.SV.W.0286.240913T1036Z-240913T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
636 AM EDT Fri Sep 13 2024
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
South central Muscogee County in west central Georgia...
Southwestern Chattahoochee County in west central Georgia...
Northwestern Stewart County in west central Georgia...
* Until 715 AM EDT.
* At 635 AM EDT, a severe thunderstorm was located over Fort Mitchell
Activity Center, or 12 miles west of Cusseta, moving northeast at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cusseta, Fort Moore, Jamestown/South Fort Moore, Sand Hill, Custer
Road Terrace, and Battle Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3215 8504 3218 8501 3220 8496 3221 8498
3222 8498 3222 8493 3224 8491 3225 8492
3226 8489 3230 8494 3232 8500 3234 8501
3237 8498 3244 8487 3237 8477 3224 8476
TIME...MOT...LOC 1035Z 239DEG 14KT 3228 8499
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
363
WWUS52 KFFC 131053
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
653 AM EDT Fri Sep 13 2024
GAC259-131103-
/O.CAN.KFFC.SV.W.0286.000000T0000Z-240913T1115Z/
Stewart GA-
653 AM EDT Fri Sep 13 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STEWART COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3224 8491 3225 8492 3226 8489 3230 8494
3232 8500 3234 8501 3237 8498 3244 8487
3237 8477 3226 8476 3223 8486 3223 8491
TIME...MOT...LOC 1053Z 239DEG 14KT 3232 8492
$$
GAC053-215-131115-
/O.CON.KFFC.SV.W.0286.000000T0000Z-240913T1115Z/
Muscogee GA-Chattahoochee GA-
653 AM EDT Fri Sep 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT
FOR SOUTH CENTRAL MUSCOGEE AND SOUTHWESTERN CHATTAHOOCHEE COUNTIES...
At 653 AM EDT, a severe thunderstorm was located near Fort Moore, or
8 miles west of Cusseta, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cusseta, Fort Moore, Jamestown/South Fort Moore, Sand Hill, Custer
Road Terrace, and Battle Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3224 8491 3225 8492 3226 8489 3230 8494
3232 8500 3234 8501 3237 8498 3244 8487
3237 8477 3226 8476 3223 8486 3223 8491
TIME...MOT...LOC 1053Z 239DEG 14KT 3232 8492
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 6:35 AM EDT, 1 minute earlier.
Area forecast discussion, Sep 13, 6:35 AM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Peachtree City GA
635 AM EDT Fri Sep 13 2024
...New 06Z Aviation Discussion...
.SHORT TERM...
(Today through Saturday)
Issued at 359 AM EDT Fri Sep 13 2024
In this morning's surface analysis, the post-tropical remnants of
Francine are well to our west over Arkansas while a wedge remains in
place over the forecast area. With ridging in place over the
northeast as a deep trough over the western CONUS becomes less
amplified through the day, the remnants from Francine will meander,
providing little to no progress of the stationary boundary just to
our west over Alabama. As a result, today's forecast remains a bit
tricky with respect to where thunderstorms will occur through the
day. The majority of the model guidance has the wedge eroding today
as moist Gulf air makes its way into the forecast area. Model
guidance also suggests an axis of instability of 1000 J/kg or
greater establishing itself along and south of the I-20 corridor. 0-
1km bulk shear ranging between 25-35kt will mean a few storms that
are able to get going could become strong to severe, with damaging
wind gusts being the primary hazard. However, a very low end threat
for a brief spin up tornado is on the table for portions of western
Georgia as 0-3km SRH from 150-200 will be in place. As such, SPC has
progged portions of western Georgia in a Marginal Risk (Level 1 out
of 5) for severe weather. The fly in the ointment for any severe
weather today will be the strength of the wedge. Any showery
activity this morning could lead to a reinforcement of the wedge and
ultimately substantially hamper any thunderstorm activity today
and into this evening. The wedge will need to be closely
monitored today to determine the best location for storms. While
the ongoing wind advisories will be allowed to expire this
morning, gusts around 30 mph will be possible particularly for
locations north of I-20. Wind gusts are expected to diminish this
evening as the pressure gradient between the wedge and the
remnants of Francine slackens over the course of the night.
Tonight into Saturday, as the trough to our west becomes less
amplified, widespread numerous showers and storms are expected
through the day amidst deep, moist southwesterly flow.
Thunderstorm activity is expected to remain relegated to central
Georgia where the best instability is progged. Thankfully, no
severe weather is anticipated at this time for Saturday.
It's no surprise that the wet activity in the short term forecast
has produced concerns over the threat for instances of flash
flooding. Due to the training nature of showers and thunderstorms as
midlevel energy from Francine continues to spiral over the
southeast, PWATs will run from 1.8-2.2+ inches and showers and
storms will be efficient rain producers through Saturday. Locations
across western and central Georgia could see 1.5-2.5 inches of rain,
with locally higher amounts up to 3 inches possible. This has
prompted the extension of the current Flood Watch to now be in
effect through Saturday morning. Areas further to the north and east
will see lesser amounts of rain closer to 0.5-1.25". There is a
Slight Risk (Level 2 out of 4) for Excessive Rainfall across
portions of central Georgia today, with another Slight Risk on
Saturday for much of the forecast area. Despite concerns over flash
flooding, much of our forecast area is currently experiencing
abnormally dry to moderate drought conditions. With beneficial rain
in the forecast, the one upside to this much rain is that it will
likely improve the dry conditions across the region.
Temperatures today and Saturday will struggle to get out of the 70s
for much of the forecast area thanks to widespread precipitation and
overcast skies. These same weather and sky conditions will keep
overnight lows elevated in the 60s.
KAB
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 359 AM EDT Fri Sep 13 2024
Key Messages:
- Rain continues into Saturday night and Sunday morning with best
chances of heavier rain in west central Georgia. Additional
amounts of around an inch are expected, but there is a 1 in 10
chance of seeing 2-3" in these areas.
- Severe weather is not expected as environment does not appear
favorable.
- Heavier rain should come to an end into Sunday, but showers
could continue for several days.
Forecast:
The remnants of Hurricane Francine continue to pester through the
front end of the long term forecast, starting Saturday night. Hi-
res models and even the medium range guidance show the now fully
baroclinic system slowly staggering back to the east without much
in the way of upper level guidance. This keeps the moisture
advection moving over Georgia within the low to mid-levels. Cooler
"wedge- like" airmass remains in place over us, so isentropic
lift should continue to bring light to moderate showers through
Saturday night. If the edge of the more tropical airmass to the
south can nudge into the CWA by the overnight, heavier rain may
creep into west central Georgia, especially around the Columbus
area.
Current QPF forecast highlights the continued overnight threat of
rain in that area with additional totals up to an inch, on top of
what could be a few inches that has already fallen. HREF 90th
percentile QPF does a great job highlighting the potential for
pockets of heavier rain, showing streaks of 2-3" in some locations
that are likely bands of precip along where the warm front sets up
within the different members of the ensemble. Put it all together,
and you have an isolated flash flood threat with the best threat in
west central Georgia and the Columbus metro area.
After this, the upper level low associated with the remnants rapidly
continues to fill and become mostly washed out within the broader
upper level flow. To the north, large ridge continues to stick in
place over the northeast with pretty broad surface high underneath
that will deepen a bit thanks to some AVA through the Sunday and
into Monday. Models also show surface low trying to develop in
stalled baroclinic zone (front) sitting right over the gulf stream
off the southeast coast. Both of these will only act to reinforce
the wedge airmass in place over north and central Georgia. Main
impact will be continued showers as moisture is isentropically
lifted over it.
Monday into Tuesday is where the models and ensembles start to
diverge a bit. GEFS/GFS wants to develop a coastal low that it
pushes northward into the Delmarva region. This would effectively
cut the wedge airmass off and likely drive a drier, continental
airmass into the CWA that would cut the rain chances off for a good
portion of the area except maybe central Georgia. However, EPS/ECMWF
has no interest in developing this low, and keeps our wedge in place
for a few more days, which may allow for continued cloud cover and
shower chances across the CWA.
Because of wedge like airmass, rain chances, and cloud cover, high
temperatures start in the 70s and low 80s and slowly warm through
the week. Overnight lows actually drop through the long term from
the 70s and upper 60s to the mid to lower 60s, thanks to some
clearing of overnight cloud cover chances as the week continues.
Lusk
&&
.AVIATION...
(12Z TAFS)
Issued at 555 AM EDT Fri Sep 13 2024
IFR/MVFR conditions this morning at all terminals. Isolated to
scattered -SHRA will continue this morning with the potential for
TSRA at CSG for the next few hours. Cigs will improve to MVFR
this afternoon generally after 18Z. -SHRA this afternoon with
periods of -TSRA possible from 18-00Z at CSG/MCN and from 21-03Z
at the metro locations. -SHRA will prevail after 04Z with
deteriorating conditions back to IFR. Breezy easterly wind across
metro locations at 10-13KT will gust between 20-23KT. Other
locations will see easterly winds at 6-9 KT.
//ATL Confidence...06Z Update...
High confidence on winds. Medium confidence on all other elements.
KAB
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 67 77 65 77 / 60 70 60 40
Atlanta 68 75 67 77 / 80 80 70 50
Blairsville 63 74 62 74 / 50 70 50 40
Cartersville 67 77 66 79 / 70 80 60 50
Columbus 70 79 68 79 / 90 80 70 70
Gainesville 67 75 66 76 / 60 70 60 40
Macon 69 79 67 79 / 70 80 70 60
Rome 67 77 66 81 / 70 80 60 50
Peachtree City 67 76 65 76 / 80 80 70 60
Vidalia 71 82 70 82 / 50 70 40 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for GAZ001-002-011-019-030-
041-042-052-053-066>069-078>080-089>092-102>104.
&&
SHORT TERM...KAB
LONG TERM....Lusk
AVIATION...KABHazardous weather outlook, Sep 13, 5:02 AM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 502 AM EDT Fri Sep 13 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-140915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 502 AM EDT Fri Sep 13 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... A Flood Watch is in effect through Saturday morning for portions of west Georgia. Locally heavy rainfall will be possible, which may lead to flooding and flash flooding concerns. An isolated, brief tornado threat will be in place today, mainly for areas west of the I-75 corridor. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Periods of heavy rainfall will remain possible Saturday through Sunday, which will lead to continued flash flooding and flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested, but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
In the hours before
Special weather statement, Sep 13, 6:06 AM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
606 AM EDT Fri Sep 13 2024
GAZ090-102-131030-
Chattahoochee GA-Stewart GA-
606 AM EDT Fri Sep 13 2024
...A strong thunderstorm will impact portions of southwestern
Chattahoochee and northwestern Stewart Counties through 630 AM EDT...
At 606 AM EDT, a strong thunderstorm was 7 miles northwest of Twin
Springs, or 15 miles east of Hurtsboro, moving northeast at 15 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Fort Moore and Omaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3213 8506 3218 8501 3220 8496 3221 8498
3222 8498 3222 8493 3224 8491 3225 8492
3227 8490 3230 8494 3233 8501 3235 8500
3237 8496 3215 8482 3211 8505
TIME...MOT...LOC 1006Z 243DEG 12KT 3215 8516
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 6:06 AM EDT | Special Weather Statement | FFC | Chattahoochee | 24 min |
| Sep 13, 7:11 AM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Muscogee | 34 min |
| Sep 13, 7:44 AM EDT | Special Weather Statement | FFC | Muscogee | 31 min |
| Sep 13, 7:56 AM EDT | Special Weather Statement | FFC | Chattahoochee, Muscogee | 34 min |
| Sep 13, 8:26 AM EDT | Flash Flood Warning | FFC | Chattahoochee, Muscogee | 3 hr |
| Sep 13, 9:06 AM EDT | Special Weather Statement | FFC | Chattahoochee | 24 min |
| Sep 13, 9:28 AM EDT | Special Weather Statement | FFC | Chattahoochee | 32 min |
| Sep 13, 9:46 AM EDT | Special Weather Statement | FFC | Marion | 29 min |
| Sep 13, 10:12 AM EDT | Special Weather Statement | FFC | Marion | 33 min |
| Sep 13, 12:09 PM EDT | Flash Flood Warning | FFC | Chattahoochee, Marion, Stewart, Webster | 6 hr |
| Sep 13, 2:19 PM EDT | Special Weather Statement | FFC | Bleckley | 41 min |
| Sep 13, 3:24 PM EDT | Special Weather Statement | FFC | Bleckley | 51 min |
| Sep 13, 4:00 PM EDT | Flash Flood Warning | FFC | Chattahoochee, Marion, Muscogee, Stewart | 6 hr |
| Sep 13, 5:19 PM EDT | Special Weather Statement | FFC | Telfair, Toombs | 41 min |
| Sep 13, 6:39 PM EDT | Flash Flood Warning | FFC | Montgomery, Telfair, Wheeler | 6 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.